Drought, Briscoe
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Briscoe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
Drought conditions remained nearly unchanged throughout the month of December. Severe (D2) to exceptional (D4) drought categories remained over the Rolling Plains and extreme southeastern Texas Panhandle.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions remained nearly unchanged throughout the month of December. Severe (D2) to exceptional (D4) drought categories remained over the Rolling Plains and extreme southeastern Texas Panhandle. Exceptional drought persisted over eastern Cottle County connected to a larger exceptional drought region along the Red River to the east.
December began and ended on an extreme cold note but ended up being above seasonal average for the month due to very warm temperatures mid-month. Temperatures at Childress were 2.4 degrees above seasonal averages. Monthly rain totals generally ranged from one tenth to one quarter inch which were well shy of normal, averaging from three quarters of an inch to one inch. Keetch-Byram Drought Index Values ranged from 400 to 600 which were unchanged. Precipitation over the past year was adequate to generate normal to above normal grass and shrub coverage. Furthermore, less grazing than in past year may have contributed to an abnormally high fuel load for the beginning of the dry season.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 30, 11:40 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1140 PM CST SUN NOV 30 2014 .AVIATION... COLD AND DRY AIR CONTINUED TO MOVE SOUTHWARD INTO THE AREA BEHIND THE COLD FRONT THAT PASSED KPVW AND KLBB EARLIER IN THE EVENING... AND KCDS DURING THE AFTERNOON. SURFACE DEW-POINTS QUITE DRY AND WILL MAKE IT DIFFICULT FOR A SIGNIFICANT LOW CLOUD LAYER TO DEVELOP IN OUR AREA. THE SHORT RANGE HRRR SOLUTION HAS BEEN TRENDING DRIER ALL EVENING AT THE H850 MILLIBAR LEVEL...WITH THE WRF/NAM STICKING TO ITS GUNS ABOUT LOW CLOUDS DEVELOPING NEAR KCDS BY 06Z. SATELLITE DOES NO SHOW LOW CLOUD DEVELOPMENT YET SO WE ARE GIVING THE LEAN TO THE HRRR...AND HAVE REMOVED LOW CLOUD MENTION OVERNIGHT AT KCDS. WE ALREADY HAD REMOVED LOW CLOUDS FROM KLBB AND KPVW. OTHERWISE LOOK FOR GUSTY WINDS OVERNIGHT WITH SPEEDS TAPERING OFF MID TO LATE MONDAY MORNING AND EVEN MORE-SO BY LATE MONDAY. RMCQUEEN && .PREV DISCUSSION... /ISSUED 543 PM CST SUN NOV 30 2014/ AVIATION... COLD FRONT HAS SLOWED MOVING INTO THE DEEP WARM WESTERLY FLOW OVER THE TEXAS SOUTH PLAINS...WITH LATEST HRRR SHOWING PASSAGE AT KPVW BY 01Z AND KLBB SHORTLY AFTER 02Z. WE HAVE INCORPORATED THESE SLIGHT DELAYS INTO THE LATEST TAF OUTPUT. TRENDS ALSO SUPPORT LESS CONSIDERATION OF AN MVFR CLOUD LAYER FOR KPVW AND KLBB IN PARTICULAR...BUT ALSO LESS CONFIDENCE FOR KCDS AS WELL. THE LOW LEVEL AIRMASS IS PROVING SO DRY THAT EVEN THE SHARP FRONTAL LIFT MAY BE INSUFFICIENT TO DEVELOP MUCH IN THE WAY OF LOW CLOUDS. THE WRF/NAM HOWEVER REMAINS INSISTENT ON THIS LAYER FOR KCDS LATER TONIGHT THROUGH MONDAY MORNING AND THE LATEST HRRR AT LEAST TRIES TO SATURATE THIS LAYER NEAR OR JUST SOUTH OF KCDS BY 06Z-07Z. WE WILL MAINTAIN A BROKEN 2000 FOOT LAYER ONLY FOR KCDS FOR NOW AND REASSESS AS REALITY DEVELOPS. SURFACE GRADIENT WILL GRADUALLY SLACKEN TOMORROW AFTER 18Z...BUT WE DID NOT ADD ANOTHER CHANGE GROUP TO ACCOUNT FOR THIS YET. RMCQUEEN PREV DISCUSSION... /ISSUED 328 PM CST SUN NOV 30 2014/ SHORT TERM... WE ARE IN THE MIDST OF ANOTHER UNSEASONABLY WARM DAY AS 20Z TEMPERATURES ARE MOSTLY IN THE 70S...WITH EVEN A FEW LOWER 80S MIXING IN OFF THE CAPROCK. IN FACT...CHILDRESS HAS AGAIN BROKEN ITS RECORD HIGH FOR THE DATE REACHING 81 DEGREES...TWO DEGREES ABOVE THE PREVIOUS RECORD SET IN 1970. LUBBOCK HAS MADE IT TO 79 DEGREES SO FAR WHICH IS A COUPLE OF DEGREES SHY OF THE RECORD SET IN 2012. AS ADVERTISED FOR SOME TIME...THIS NEAR RECORD TO RECORD WARMTH WILL COME TO AN ABRUPT END THIS EVENING AS A STRONG COLD FRONT PLUNGES THROUGH. AS OF 20Z...THE COLD FRONT WAS ALREADY EDGING INTO THE NORTHEASTERN ZONES...STRETCHING FROM DALHART TO GOODNIGHT TO MEMPHIS TO NEAR ALTUS OKLAHOMA. THIS FRONT WAS ADVANCING STEADILY SOUTHWEST AND IT WILL ACCELERATE THROUGH THE LATE AFTERNOON AND EVENING HOURS...LIKELY PUSHING THROUGH LUBBOCK BETWEEN 01-03Z AND CLEARING THE FAR SOUTHWEST ZONES BY AROUND OR SHORTLY AFTER MIDNIGHT. GIVEN AFTERNOON TEMPERATURES BEHIND THE FRONT IN KANSAS ARE ONLY IN THE 20S...THERE WILL BE STOUT COLD AIR ADVECTION BEHIND THE FRONT. EXPECT GUSTY NORTHEASTERLY WINDS SUSTAINED AT 15 TO 25 MPH TO BE COMMON MUCH OF THE OVERNIGHT WITH MORNING LOWS BOTTOMING OUT IN THE TEENS NORTH TO LOWER TO MIDDLE 20S SOUTH. THESE TEMPERATURES... COUPLED WITH THE WINDS...WILL RESULT IN WIND CHILLS IN THE SINGLE DIGITS FOR MANY SPOTS TOMORROW MORNING MAKING FOR BRUTAL BUT APPROPRIATE START TO DECEMBER. THERE REMAINS SOME UNCERTAINTY WHETHER OR NOT A SHALLOW LAYER OF STRATUS WILL FORM WELL BEHIND THE FROPA LATE TONIGHT GIVEN STRONG COOLING ACTING ON A RELATIVELY DRY AIRMASS. WE WOULD EXPECT AT LEAST SOME STRATUS TO ROAM THE AREA MONDAY MORNING...LIKELY FAVORING SPOTS OFF THE CAPROCK WHERE THERE WILL BE A LITTLE MORE MOISTURE TO WORK WITH...THOUGH ALMOST ANYWHERE COULD SEE A SHORT BOUT OF STRATUS. WHATEVER LOW CLOUDS FORM SHOULD GRADUALLY DIMINISH BY MIDDAY OR EARLY AFTERNOON MONDAY...THOUGH A WEAK SHORTWAVE GLIDING BY TO THE NORTH IN NEAR ZONAL FLOW ALOFT WILL INCREASE HIGH CLOUDS DURING THE AFTERNOON HOURS. NO RECORD HIGHS WILL BE BROKEN TOMORROW WITH TEMPERATURES ONLY EXPECTED TO PEAK IN THE 30S FOR MOST SPOTS. THE BREEZY NORTH WINDS IN THE MORNING WILL GRADUALLY DIMINISH THROUGH THE AFTERNOON AS THE PRESSURE GRADIENT RELAXES. LONG TERM... ONLY MINOR CHANGES MADE TO THIS LONG TERM FORECAST...AS THE FOCUS NOW SHIFTS TO INCREASING PRECIPITATION CHANCES TOWARDS THE WEEKEND. WHILE SOME MODEL SOLUTIONS CONTINUE TO INDICATE THAT LIGHT RAIN COULD BEGIN AS EARLY AS LATE THURSDAY...ALL INDICATIONS ARE THAT BEST CHANCES WILL OCCUR LATE SATURDAY THROUGH SUNDAY. TO BEGIN THE PERIOD EARLY TUESDAY...TEMPERATURES SHOULD QUICKLY RECOVER INTO THE 50S AND LOW 60S FOLLOWING MONDAYS COLD FRONT...AS PRESSURE FALLS ACROSS THE HIGH PLAINS WILL FORCE THE QUICK RETURN OF SOUTHWEST WINDS. THIS WILL ALSO DRAW INCREASING MOISTURE NORTHWARD THROUGH THE DAY AND OVERNIGHT...AND MODEL GUIDANCE SUGGESTS THAT THIS MAY BE ENOUGH TO RESULT IN SOME PATCHY FOG ACROSS THE SOUTHERN SOUTH AND ROLLING PLAINS BY EARLY WEDNESDAY MORNING. FARTHER NORTH...MORE LIMITED MOISTURE AND THE PRESENCE OF A SUBSTANTIAL MID TO HIGH LEVEL CLOUD LAYER WILL LIKELY PROVE TO PROHIBITIVE FOR FOG DEVELOPMENT...AND MAY EVEN LIMIT IT TO AREAS ACROSS THE PERMIAN BASIN. STILL...ENOUGH CONFIDENCE EXISTS FOR SOME LOW-END MENTION AT THIS TIME ACROSS THE AREAS PREVIOUSLY MENTIONED. DURING THE DAY WEDNESDAY...YET ANOTHER SUBTLE AND PROGRESSIVE SHORTWAVE WILL MOTOR ACROSS THE AREA...SENDING YET ANOTHER COLD FRONT THROUGH THE REGION. ACROSS THE BOARD...LATEST GUIDANCE HAS TRENDED A BIT STRONGER WITH THIS FRONT THAN IN PREVIOUS SOLUTIONS...SO WE OPTED TO COOL WEDNESDAYS HIGHS A FEW MORE DEGREES...PARTICULARLY ACROSS THE NORTHERN SOUTH AND ROLLING PLAINS. IN ANY CASE...THIS WAVE APPEARS TO BE ANOTHER DRY ONE. ALL EYES THEN TURN TO THE NEXT WAVE...WHICH CONTINUES TO BE HANDLED WITH POOR AGREEMENT AMONGST MODELS DESPITE GENERAL OVERALL IMPROVEMENT THROUGH THE REST OF THE LONG TERM PERIOD. ON ONE HAND...THE GFS CONTINUES TO INDICATE A MORE POTENT SHORTWAVE WITH MORE RAPID MOISTURE RETURN...AND LIKEWISE DEVELOPS LIGHT QPF ACROSS PRIMARILY THE SOUTHERN SOUTH PLAINS AND ROLLING PLAINS AS EARLY AS LATE THURSDAY. OVERALL...IT DOES APPEAR THAT DESPITE ITS STUBBORNNESS WITH THIS PARTICULAR FEATURE...THE GFS SEEMS TO BE DRIFTING CLOSER TO THE ECMWF IN ITS DEPICTION OF THE REMAINDER OF THE LONG TERM PERIOD. THUS...WE WILL CONTINUE TO MAINTAIN A DRY FORECAST THROUGH AT LEAST EARLY SATURDAY WHEN A MUCH MORE SUBSTANTIAL WAVE IS EXPECTED TO IMPACT THE AREA. WHILE SLIGHT TIMING DIFFERENCES PERSIST...THE WINDOW FOR SUBSTANTIAL PRECIPITATION SEEMS TO BE NARROWING TO A LATE SATURDAY THROUGH SUNDAY TIME FRAME. AT 6-7 DAYS AWAY...MANY DETAILS REMAIN UNCLEAR...BUT SLOWLY IMPROVING AGREEMENT AMONG SOLUTIONS IS PROMISING. FIRE WEATHER... NEAR RECORD TEMPERATURES...HUMIDITIES OF 7 TO 13 PERCENT AND WESTERLY WINDS SUSTAINED AT 15 TO 25 MPH WERE CREATED ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER ACROSS MOST OF THE CAPROCK THIS AFTERNOON. CONDITIONS WILL QUICKLY IMPROVE BY EARLY EVENING AS WINDS DIMINISH...BUT A COLD FRONT WILL PLUNGE FROM NORTHEAST TO SOUTHWEST ACROSS THE SOUTH PLAINS THROUGH THE EVENING HOURS BRINGING AN ABRUPT NORTHEASTERLY WIND SHIFT THAT COULD COMPLICATE ANY ONGOING FIRE FIGHTING OPERATIONS. GUSTY NORTHEASTERLY WINDS...DRASTICALLY COLDER TEMPERATURES AND IMPROVING HUMIDITIES WILL FOLLOW THE COLD FRONT WITH HIGHS ON MONDAY AFTERNOON ABOUT 40-50 DEGREES COLDER THAN TODAY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 16 35 17 64 38 / 0 0 0 0 0 TULIA 16 34 19 60 39 / 0 0 0 0 0 PLAINVIEW 17 36 21 59 40 / 0 0 0 0 0 LEVELLAND 20 39 22 61 39 / 0 0 0 0 0 LUBBOCK 19 38 23 60 40 / 0 0 0 0 0 DENVER CITY 24 40 26 58 40 / 0 0 0 0 0 BROWNFIELD 23 39 25 59 40 / 0 0 0 0 0 CHILDRESS 22 36 22 58 41 / 0 0 0 0 0 SPUR 21 37 23 59 40 / 0 0 0 0 0 ASPERMONT 24 37 26 59 43 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 805 PM CST SUN NOV 30 2014 TXZ021>044-020215- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 805 PM CST SUN NOV 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547054, 547055, 547056, 547057, 547058, 547059, 547060.